A case of therapy-related myeloid neoplasm in a patient with Crohn's disease treated with azathioprine

François Mullier, Jean-François Rahier, François Maignen, Yvan Cornet, Carlos Graux, Christian Chatelain, Bernard Chatelain, Jean-Michel Dogne

Research output: Contribution to journalArticle

Abstract

Acute leukaemia (AL) has been observed in association with Crohn's disease (CD) notably in patients treated with azathioprine (AZA), which is an immunosuppressant known for its carcinogenicity and in particular known to induce therapy-related acute myeloid leukaemia according to the 2008 WHO classification. Whereas the link between inflammatory bowel disease and AL has been well established, the exact role of AZA remains controversial. In this paper, we report the case of a 71-year-old white Caucasian male with CD treated for 7 years with AZA who developed an acute leukaemia. Chemotherapy was administered unsuccessfully and the patient died from this haematological disorder 9 months after diagnosis. We reviewed the current evidence on the interactions between CD, AL and AZA as well as the potential underlying mechanisms of leukaemia in AZA-treated patients. From this review, we concluded that AL should be questioned when facing cytopenia in a patient with CD. The nature of the association between AZA and AL in CD patients warrants further investigation.
Original languageEnglish
Pages (from-to)1-6
Number of pages6
JournalActa haematologica
Volume128
Issue number1
DOIs
Publication statusPublished - 2012

Fingerprint

Second Primary Neoplasms
Azathioprine
Crohn Disease
Leukemia
Immunosuppressive Agents
Inflammatory Bowel Diseases
Acute Myeloid Leukemia
Drug Therapy

Keywords

  • Aged
  • Antineoplastic Agents
  • Azathioprine
  • Bone Marrow
  • Chromosome Aberrations
  • Crohn Disease
  • Humans
  • Immunophenotyping
  • Immunosuppressive Agents
  • Karyotyping
  • Leukemia, Myeloid, Acute
  • Male
  • Vitamin B 12

Cite this

@article{3a50e0e7e64a4769ac0f06481bac7282,
title = "A case of therapy-related myeloid neoplasm in a patient with Crohn's disease treated with azathioprine",
abstract = "Acute leukaemia (AL) has been observed in association with Crohn's disease (CD) notably in patients treated with azathioprine (AZA), which is an immunosuppressant known for its carcinogenicity and in particular known to induce therapy-related acute myeloid leukaemia according to the 2008 WHO classification. Whereas the link between inflammatory bowel disease and AL has been well established, the exact role of AZA remains controversial. In this paper, we report the case of a 71-year-old white Caucasian male with CD treated for 7 years with AZA who developed an acute leukaemia. Chemotherapy was administered unsuccessfully and the patient died from this haematological disorder 9 months after diagnosis. We reviewed the current evidence on the interactions between CD, AL and AZA as well as the potential underlying mechanisms of leukaemia in AZA-treated patients. From this review, we concluded that AL should be questioned when facing cytopenia in a patient with CD. The nature of the association between AZA and AL in CD patients warrants further investigation.",
keywords = "Aged, Antineoplastic Agents, Azathioprine, Bone Marrow, Chromosome Aberrations, Crohn Disease, Humans, Immunophenotyping, Immunosuppressive Agents, Karyotyping, Leukemia, Myeloid, Acute, Male, Vitamin B 12",
author = "Fran{\cc}ois Mullier and Jean-Fran{\cc}ois Rahier and Fran{\cc}ois Maignen and Yvan Cornet and Carlos Graux and Christian Chatelain and Bernard Chatelain and Jean-Michel Dogne",
note = "Copyright {\circledC} 2012 S. Karger AG, Basel.",
year = "2012",
doi = "10.1159/000337046",
language = "English",
volume = "128",
pages = "1--6",
journal = "Acta haematologica",
issn = "0001-5792",
publisher = "S. Karger AG",
number = "1",

}

A case of therapy-related myeloid neoplasm in a patient with Crohn's disease treated with azathioprine. / Mullier, François; Rahier, Jean-François; Maignen, François; Cornet, Yvan; Graux, Carlos; Chatelain, Christian; Chatelain, Bernard; Dogne, Jean-Michel.

In: Acta haematologica, Vol. 128, No. 1, 2012, p. 1-6.

Research output: Contribution to journalArticle

TY - JOUR

T1 - A case of therapy-related myeloid neoplasm in a patient with Crohn's disease treated with azathioprine

AU - Mullier, François

AU - Rahier, Jean-François

AU - Maignen, François

AU - Cornet, Yvan

AU - Graux, Carlos

AU - Chatelain, Christian

AU - Chatelain, Bernard

AU - Dogne, Jean-Michel

N1 - Copyright © 2012 S. Karger AG, Basel.

PY - 2012

Y1 - 2012

N2 - Acute leukaemia (AL) has been observed in association with Crohn's disease (CD) notably in patients treated with azathioprine (AZA), which is an immunosuppressant known for its carcinogenicity and in particular known to induce therapy-related acute myeloid leukaemia according to the 2008 WHO classification. Whereas the link between inflammatory bowel disease and AL has been well established, the exact role of AZA remains controversial. In this paper, we report the case of a 71-year-old white Caucasian male with CD treated for 7 years with AZA who developed an acute leukaemia. Chemotherapy was administered unsuccessfully and the patient died from this haematological disorder 9 months after diagnosis. We reviewed the current evidence on the interactions between CD, AL and AZA as well as the potential underlying mechanisms of leukaemia in AZA-treated patients. From this review, we concluded that AL should be questioned when facing cytopenia in a patient with CD. The nature of the association between AZA and AL in CD patients warrants further investigation.

AB - Acute leukaemia (AL) has been observed in association with Crohn's disease (CD) notably in patients treated with azathioprine (AZA), which is an immunosuppressant known for its carcinogenicity and in particular known to induce therapy-related acute myeloid leukaemia according to the 2008 WHO classification. Whereas the link between inflammatory bowel disease and AL has been well established, the exact role of AZA remains controversial. In this paper, we report the case of a 71-year-old white Caucasian male with CD treated for 7 years with AZA who developed an acute leukaemia. Chemotherapy was administered unsuccessfully and the patient died from this haematological disorder 9 months after diagnosis. We reviewed the current evidence on the interactions between CD, AL and AZA as well as the potential underlying mechanisms of leukaemia in AZA-treated patients. From this review, we concluded that AL should be questioned when facing cytopenia in a patient with CD. The nature of the association between AZA and AL in CD patients warrants further investigation.

KW - Aged

KW - Antineoplastic Agents

KW - Azathioprine

KW - Bone Marrow

KW - Chromosome Aberrations

KW - Crohn Disease

KW - Humans

KW - Immunophenotyping

KW - Immunosuppressive Agents

KW - Karyotyping

KW - Leukemia, Myeloid, Acute

KW - Male

KW - Vitamin B 12

U2 - 10.1159/000337046

DO - 10.1159/000337046

M3 - Article

VL - 128

SP - 1

EP - 6

JO - Acta haematologica

JF - Acta haematologica

SN - 0001-5792

IS - 1

ER -